A call recently came into the SmartCare PC2 line that highlights an important clinical situation.
10 yo boy with history of motor tic disorder (eye blinking, shoulder shrugging) who was then diagnosed with ADHD combined type. He was started on Concerta and titrated to 36 mg qAM, which has been helpful for his ADHD symptoms but has led to an increase in his motor tics. The question is what to do next?
ADHD is a common issue that presents in the primary care setting. Some children who present with ADHD have co-morbid mental health concerns, including tic disorders, anxiety disorder and depression, which can impact the treatment plan. There are some medications that are used to treat ADHD that can worsen other mental health symptoms, namely tics, anxiety, agitation, and sleep disturbance. Generally, in these situations, the options are to reduce the dose of the medication to see if that helps vs. change to a different medication that does not worsen the other symptoms vs continue the original medication at the current dose and add a second medication to treat the other worsening symptoms.
In the case of co-morbid ADHD and tic disorder, it can be a little bit complicated. There are certainly cases where stimulant medications can worsen tics, but there are also cases where families report an improvement in the tics when the child is started on a stimulant medication or at the very least not a worsening of the tics. So if a child has ADHD and one is considering medication treatment, the presence of the tic disorder is not a contraindication to using a stimulant medication, but if one starts with a stimulant medication, it is important to make sure to be monitoring closely for worsening tics. It is helpful to use the lowest
possible dose of the stimulant to target the ADHD symptoms effectively, to minimize the risk of
worsening the tics. If a medication trial from one class of stimulants causes a worsening in the tics but a robust response for the ADHD, consider trying a medication from the other class of stimulants next. Alternatively, one could try a non-stimulant medication. The alpha-agonists guanfacine (Tenex), guanfacine XR (Intuniv), clonidine (Catapres), and clonidine XR (Kapvay)) are good options because they can treat both the ADHD symptoms as well as the tics. Atomoxetine (Strattera) and bupropion (Wellbutrin) are alternative options for ADHD and certainly should not worsen tics but also would most likely not reduce the tics either. Another option is to use a stimulant as the primary treatment for the ADHD and adjunctive guanfacine or clonidine for the tic disorder.
For this particular case, first, consider reducing the dose of Concerta to see if a lower dose reduces the negative effect on the tics, making sure that the positive effect on his ADHD symptoms continues. If that does not work, consider either changing to a different stimulant (consider Adderall or Vyvanse which are from a different class) or a non-stimulant (consider Tenex or Intuniv) which could help with the tic disorder. If the family wants to continue with Concerta because of the positive effect on his ADHD, consider adding adjunctive Tenex to target the tics. Also, the child can be referred for habit reversal, which is CBT for tics.
It is our hope that this detailed discussion about a clinical case is helpful for similar situations that might come up in your primary care practices.